Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 127, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2012, 7:17 PM CDT for Upton County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2012, 7:17 PM CDT (00:17 UTC)
- Expired
- May 10, 2012, 8:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 49 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
260 WUUS54 KMAF 110017 SVRMAF TXC461-110115- /O.NEW.KMAF.SV.W.0127.120511T0017Z-120511T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 717 PM CDT THU MAY 10 2012 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN UPTON COUNTY IN WEST TEXAS... * UNTIL 815 PM CDT * AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHWESTERN UPTON COUNTY...OR 15 MILES NORTHEAST OF CRANE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... NORTHERN UPTON COUNTY... CENTRAL UPTON COUNTY... LAT...LON 3161 10181 3133 10181 3148 10229 3164 10228 TIME...MOT...LOC 0017Z 289DEG 16KT 3158 10221 $$
1 follow-up statement
335 WWUS54 KMAF 110040 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 740 PM CDT THU MAY 10 2012 TXC461-110115- /O.CON.KMAF.SV.W.0127.000000T0000Z-120511T0115Z/ UPTON TX- 740 PM CDT THU MAY 10 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTHERN UPTON COUNTY... AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL UPTON COUNTY...OR ABOUT 17 MILES NORTHEAST OF CRANE...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH CENTRAL UPTON COUNTY AND CENTRAL UPTON COUNTY. LAT...LON 3161 10181 3133 10181 3148 10229 3164 10228 TIME...MOT...LOC 0040Z 289DEG 16KT 3152 10210 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:10 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 10, 6:10 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT THU MAY 10 2012
.UPDATE...
UPDATED FOR WATCH EXTENSION.
&&
.DISCUSSION...
UPPER LOW MOVING ACROSS THE AREA WITH SIGNIFICANT DEVELOPMENT OF
WRAP AROUND STORMS. HAVE UPDATED THE FORECAST TO EXTEND THE FLASH
FLOOD WATCH FOR PORTIONS OF THE TRANS PECOS UNTIL 10 PM CDT. THE
REST OF THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE PERMIAN
BASIN UNTIL 5AM.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 52 74 54 77 / 60 20 10 10
BIG SPRING TX 55 74 55 76 / 80 30 10 10
CARLSBAD NM 53 78 56 81 / 30 10 10 10
DRYDEN TX 58 83 60 84 / 20 10 10 10
FORT STOCKTON TX 56 79 58 82 / 30 10 10 10
GUADALUPE PASS TX 50 73 54 76 / 20 10 10 10
HOBBS NM 49 73 53 77 / 50 10 10 10
MARFA TX 44 75 47 78 / 20 10 10 10
MIDLAND INTL AIRPORT TX 55 76 54 78 / 60 20 10 10
ODESSA TX 54 75 55 78 / 60 20 10 10
WINK TX 55 79 58 82 / 40 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 5 AM CDT FRIDAY FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...
REAGAN...SCURRY...UPTON.
FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES... LOVING...PECOS...TERRELL...WARD...WINKLER.
&&Hazardous weather outlook, May 10, 1:01 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 101 PM CDT THU MAY 10 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 101 PM CDT THU MAY 10 2012 /1201 PM MDT THU MAY 10 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO TONIGHT ACROSS THE AREA. STORMS MAY TRAIN OVER CERTAIN AREAS LEADING TO EXCESSIVE RAINFALL AMOUNTS AND FLASH FLOODING... THEREFORE A FLASH FLOOD WATCH IS IN EFFECT FOR THE CENTRAL AND EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS MAINLY EAST OF THE PERMIAN BASIN CONTINUING INTO FRIDAY. FREQUENT LIGHTNING AND BRIEF HEAVY RAIN WILL BE THE PRIMARY THREATS. THUNDERSTORM CHANCES RETURN EARLY NEXT WEEK AS ANOTHER UPPER DISTURBANCE MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 10, 4:35 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 435 PM CDT THU MAY 10 2012 TXZ075-081-082-102215- PECOS-TERRELL-BIG BEND AREA- 435 PM CDT THU MAY 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES UNTIL 515 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 22 MILES NORTH OF LONGFELLOW AT 435 PM CDT...MOVING NORTH AT 25 MPH. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, May 10, 4:44 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 444 PM CDT THU MAY 10 2012 TXZ050-060-061-067-068-110100- ANDREWS-WINKLER-ECTOR-WARD-CRANE- INCLUDING THE CITIES OF...ANDREWS...KERMIT...ODESSA...MONAHANS... CRANE 444 PM CDT THU MAY 10 2012 ...FUNNEL CLOUDS POSSIBLE ACROSS WEST TEXAS THROUGH EARLY THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF FUNNEL CLOUDS OBSERVED ACROSS THE WESTERN PERMIAN BASIN... INCLUDING WINKLER AND ECTOR COUNTIES. ON OCCASION... THESE FUNNEL CLOUDS MAY BRIEFLY REACH THE GROUND AND BECOME A WEAK TORNADO. IF A FUNNEL CLOUD IS OBSERVED...DO NOT PANIC BUT BE PREPARED TO TAKE SHELTER IN A STURDY BUILDING AS A PRECAUTION. THESE FUNNEL CLOUDS WILL BE SHORT-LIVED BUT COULD BE CAPABLE OF PRODUCING MINOR DAMAGE AND FLYING DEBRIS IF THEY TOUCH THE GROUND. THESE FUNNEL CLOUDS ARE TYPICALLY BRIEF IN NATURE AND ARE EXTREMELY DIFFICULT TO DETECT ON RADAR. CONDITIONS WILL REMAIN FAVORABLE FOR THE DEVELOPMENT OF FUNNEL CLOUDS THROUGH THE EARLY EVENING.
Special weather statement, May 10, 4:47 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 447 PM CDT THU MAY 10 2012 TXZ075-081-082-102215- PECOS-TERRELL-BIG BEND AREA- 447 PM CDT THU MAY 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND SOUTHWESTERN TERRELL COUNTIES UNTIL 515 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF SANDERSON AT 447 PM CDT...MOVING SOUTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Local storm report, May 10, 5:17 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT THU MAY 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM FLASH FLOOD SNYDER 32.71N 100.92W
05/10/2012 SCURRY TX FIRE DEPT/RESCUE
28TH STREET UNDER COLLEGE AVENUE CLOSED DUE TO FLOODING.
20TH STREET AND AVENUE E CLOSED DUE TO FLOODING. 13TH
STREET AND AVENUE O CLOSED DUE TO FLOODING.
&&Special weather statement, May 10, 5:47 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 547 PM CDT THU MAY 10 2012 TXZ061-102330- ECTOR- 547 PM CDT THU MAY 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL ECTOR COUNTY UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF PENWELL AT 546 PM CDT...MOVING EAST AT 10 MPH. DIME SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. HEAVY RAINS AND MINOR FLOODING CAN ALSO BE EXPECTED. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. THIS THUNDERSTORM WILL IMPACT PENWELL AND MOTORISTS ON FARM TO MARKET ROAD 866. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, May 10, 6:44 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 644 PM CDT THU MAY 10 2012 TXZ068-110030- CRANE- 644 PM CDT THU MAY 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING NORTHEASTERN CRANE COUNTY UNTIL 730 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF CRANE AT 641 PM CDT...MOVING SOUTHEAST AT 15 MPH. DIME SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. HEAVY RAINS AND MINOR FLOODING CAN ALSO BE EXPECTED. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. THIS THUNDERSTORM WILL IMPACT MOTORISTS ON FARM TO MARKET ROAD 1233 AND U.S. HIGHWAY 385. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:28 PM CDT | Areal Flood Advisory | MAF | Crane, Midland, Upton | 3 hr |
| May 10, 8:44 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| May 10, 10:08 PM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.